Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 83, NWS Grand Rapids, MI

October 19, 2021

NWS Grand Rapids, MI issued this small craft advisory at Oct 19, 2021, 3:40 PM EDT. It took effect at Oct 19, 2021, 6:00 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2021, 3:40 PM EDT (19:40 UTC)
In effect from
Oct 19, 2021, 6:00 PM EDT
Expired
Oct 19, 2021, 9:16 PM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

891 
WHUS73 KGRR 191940
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
340 PM EDT Tue Oct 19 2021

LMZ846>849-200345-
/O.NEW.KGRR.SC.Y.0083.211019T2200Z-211020T1200Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
340 PM EDT Tue Oct 19 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...Southwest winds gusting to 20 knots and waves of locally
  3 to 5 feet expected.

* WHERE...Holland to Manistee.

* WHEN...Until 8 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Kenyon
1 follow-up statement
090 
WHUS73 KGRR 200116
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
916 PM EDT Tue Oct 19 2021

LMZ846>849-200230-
/O.CAN.KGRR.SC.Y.0083.000000T0000Z-211020T1200Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
916 PM EDT Tue Oct 19 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves are now at a safe height.

$$

wdm

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 19, 3:31 PM EDT, 9 minutes earlier.

Area forecast discussion, Oct 19, 3:31 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
331 PM EDT Tue Oct 19 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 322 PM EDT Tue Oct 19 2021

- Quiet weather again tonight

- Showers, few thunderstorms for late Wed into Thu

- Seasonably cooler weather for Fri into the weekend

- Somewhat active weather for next week

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 322 PM EDT Tue Oct 19 2021

- Quiet weather again tonight

Another sunny and unseasonably warm day has passed for much of the
region today. The broad surface anticyclone over the southern
Appalachians will move off the coast tonight. To our west, recent
lee cyclogenesis has yielded a 1005-mb surface cyclone, having now
reached southwestern Nebraska. A closed mid/upper-level low and
associated vort maximum is noted in WV-channel imagery across NW
Colorado, associated with somewhat modest 500-mb height falls of
60 m per 12 h, as shown in RAP mesoanalysis. The northward return
of low-level moisture has been somewhat delayed, owing to the
aforementioned anticyclone over the gulf states, but is
nevertheless underway across the plains. Another fairly quiet
night is expect under some passing high clouds, with warmer low
temps than previous nights.

- Showers, few thunderstorms for late Wed into Thu

For Wed, our attention turns to this aforementioned system and
its associated impacts. HREF ensemble mean suggests the surface
cyclone will reach the vicinity of central Lower Michigan by 12z
Thu, with a trailing cold front to its south. In advance of this
cold front, low 50s F surface dewpoints should be common in the
area (dewpoints currently near 50F inland are noted), and PWAT
will climb to 1.0-1.2 inches. Aloft, an elevated mixed layer--
recently transported from the Rockies--may glance southern
Michigan, perhaps providing 700-500-mb lapse rates of 7 C/km in
our southern counties by late Wed night. This environment is
expected to yield 500-1000 J/kg of MUCAPE--mainly along/south of
I-96--for tomorrow night, per HREF mean. Effective bulk shear of
20-30 kt is expected--not terribly impressive--and SW Lower
Michigan is positioned on the nose of a 35-kt LLJ. QG forcing for
ascent increases considerably for Wed night/early Thu morning, as
manifest by 850-400-mb Q-vector convergence downshear of compact
midlevel vort max.

Overall, we will carry likely PoPs for many areas on Wed night,
with thunder also possible, particularly across our
central/southern counties. Organized severe thunderstorms are not
expected (see also SPC day-2 outlook), but the proximity of the
aforementioned steep midlevel lapse rates and LLJ suggest that
some transient stronger storms are possible with elevated
convection. Heavy rainfall is not a major concern, given the
fairly progressive motion of this system, and HREF ensemble-max
QPF generally stays below 1 inch through 12z Thu.

- Seasonably cooler weather for Fri into the weekend

Precip coverage will generally taper away after 12z Thu as
subsidence arrives behind departing wave. Modest low-level cold
advection will commence for Thu afternoon and persist through Fri
morning, with the 850-mb 0C isotherm may reach southern Lake
Michigan. A good deal of cloudiness should linger on Friday,
especially for the lakeshore counties. Moreover, recent
deterministic GFS runs suggest a fast-moving shortwave trough and
associated vort max may clip our southwestern counties on Fri
evening, with another bout of modest cold advection and
cyclonically-curved low-level flow in its wake. Thus, will
maintain PoPs through Sat morning.

- Somewhat active weather for next week

Looking ahead to next week, a somewhat active patten may be in
store for the Great Lakes. Yet another system will approach for
late Sun into Mon, but details are uncertain. Meanwhile, a 500-mb
anticyclone will over Northern Canada will begin to deamplify on
Sunday, with significant height falls off the Pacific coast on
Mon, with possible implications for our region later in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 117 PM EDT Tue Oct 19 2021

For the 18z TAF package, confidence is again high for prevailing
VFR at all sites. Latest satellite imagery reveals only high
clouds across lower Michigan, and 12z RAOBs at DTX/APX/GRB/DVN again
sampled very dry low levels, so cumulus development is not
expected today.

Surface low pressure will emerge from the Colorado Plains today,
reaching the vicinity of northern Iowa by 18z Wed. Precip and
other impacts from this next system will arrive after the TAF
period, and only high clouds (VFR ceilings) are expected by
tomorrow afternoon.

&&

.MARINE...
Issued at 322 PM EDT Tue Oct 19 2021

We will carry a SCA for tonight, owing to a period of 3-5 ft
waves, but conditions appear fairly marginal. Confidence is much
higher for SCA conditions again on Thu in wake of departing low.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 8 AM EDT Wednesday for LMZ846>849.

&&

SYNOPSIS...Kenyon
DISCUSSION...Kenyon
AVIATION...Kenyon
MARINE...Kenyon
Hazardous weather outlook, Oct 19, 5:08 AM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
508 AM EDT Tue Oct 19 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
508 AM EDT Tue Oct 19 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms are possible Wednesday night. Severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-200915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
508 AM EDT Tue Oct 19 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous winds and waves are expected to develop Tuesday
afternoon and continue through Wednesday and Thursday. A few
thunderstorms are possible Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.